Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Las Vegas, NV

May 19, 2009Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at May 19, 2009, 4:28 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at May 19, 2009, 11:00 AM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2009, 4:28 AM PDT (11:28 UTC)
In effect from
May 19, 2009, 11:00 AM PDT
Expired
May 19, 2009, 3:23 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3926 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 191128
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 AM PDT TUE MAY 19 2009

NVZ460>462-192300-
/O.NEW.KVEF.FW.W.0007.090519T1800Z-090520T0600Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
428 AM PDT TUE MAY 19 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 11 PM PDT THIS EVENING ACROSS ESMERALDA...CENTRAL AND
SOUTHERN NYE AND MUCH OF LINCOLN COUNTY....

A WEAK LOW PRESSURE SYSTEM APPROACHING THE AREA WILL BRING
INCREASED THUNDERSTORM COVERAGE TO THE AREA TODAY. LOW LEVELS OF
THE ATMOSPHERE REMAIN DRY SO THUNDERSTORMS THAT FORM WILL PRODUCE
LITTLE IF ANY RAIN BUT WILL LIKELY PRODUCE GUSTY WINDS. COVERAGE
OF DRY THUNDERSTORMS ACROSS ESMERALDA...CENTRAL NYE AND NORTHERN
LINCOLN COUNTY IS EXPECTED TO EXCEED 20 PERCENT...MAINLY THIS
AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. PLEASE ADVISE THE APPROPRIATE 
FIRE WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING. 
&&

$$
1 follow-up statement
000 
WWUS85 KVEF 192223
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT TUE MAY 19 2009


NVZ460>462-192330-
/O.CAN.KVEF.FW.W.0007.000000T0000Z-090520T0600Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
322 PM PDT TUE MAY 19 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED
FLAG WARNING FOR ESMERALDA...NYE COUNTY DESERTS/CNC DISPATCH AND
LINCOLN COUNTY/ELY DISPATCH...ANDY NYE COUNTY DESERTS/LAS VEGAS
DISPATCH.

ISOLATED THUNDERSTORMS HAVE FORMED THIS AFTERNOON WITH LOCAL GUSTY
WINDS. HOWEVER THE AREAL EXTENT OF THE THUNDERSTORMS ARE NOT
MEETING THE NECESSARY 15 PERCENT COVERAGE. THUS THE RED FLAG
WARNING HAS BEEN CANCELLED.

HOWEVER...DRY THUNDERSTORMS WITH GUSTY WINDS WILL BE SEEN THROUGH
THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS WHICH
MAY STILL CREATE CRITICAL FIRE BEHAVIOR TO ANY STARTS.

IN ADDITION...ISOLATED TO SCATTERED DRY THUNDERSTORMS WILL FORM WEDNESDAY
AFTERNOON...BUT ONCE AGAIN THE AREAL COVERAGE OF 15 PERCENT DOES
NOT LOOK LIKE IT WILL BE MET. 
 
$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 19, 3:50 AM PDT, 38 minutes earlier.

Area forecast discussion, May 19, 3:50 AM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 AM PDT TUE MAY 19 2009

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE
AREA THROUGH MUCH OF THE WEEK. THIS WILL BRING COOLER TEMPERATURES
ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS.
&&

.SHORT TERM...SOUTH TO SOUTHEAST FLOW HAS BROUGHT AN INCREASE IN
MOISTURE TO THE FORECAST AREA FOR THE PAST 24 HOURS AND THERE WAS
SOME THUNDERSTORM ACTIVITY YESTERDAY THROUGH THE EVENING.
THUNDERSTORM COVERAGE SHOULD INCREASE A BIT TODAY AS AN UPPER TROUGH
APPROACHES THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS THE NORTHERN ZONES WHERE THE TYPICAL CONVERGENCE ZONE SETS UP
AND ALSO ACROSS MUCH OF MOHAVE COUNTY. MODELS INDICATE A SOMEWHAT
DRIER AND MORE STABLE AIR MASS ACROSS THE SOUTHWEST PORTION OF THE
FORECAST AREA AND CONTINUED TO FORECAST ONLY A SLIGHT CHANCE OF
THUNDERSTORMS THERE. INVERTED V SOUNDINGS ARE ALSO STILL INDICATED
BY THE MODELS SO GUSTY WINDS WILL BE A THREAT WITH ANY
THUNDERSTORMS. THE TROUGH WILL CONTINUE TO MOVE VERY SLOWLY EAST ON
WEDNESDAY WITH ADDITIONAL DRYING TAKING PLACE ACROSS THE SOUTHWEST
PORTION OF THE FORECAST AREA. MODELS STILL INDICATE A FAIR AMOUNT OF
MOISTURE AND INSTABILITY OVER THE NORTH AND EAST AND KEPT CHANCE
POPS IN THOSE AREAS. THE TROUGH IS THEN PROGGED TO BECOME MORE OF A
WEAK CLOSED LOW JUST TO OUR SOUTH BY THURSDAY WHICH WOULD PULL MORE
MOISTURE BACK INTO THE AREA...ESPECIALLY THE EASTERN HALF...SO WENT
WITH CHANCE POPS OVER MUCH OF THE EAST WITH SLIGHT CHANCE POPS
ELSEWHERE. TEMPERATURES WILL REMAIN ABOVE NORMAL TODAY AND WEDNESDAY
BUT WITH THE UPPER LOW MOVING MORE OVERHEAD...TEMPERATURES ON
THURSDAY WILL LIKELY BE A LITTLE BELOW NORMAL.

.LONG TERM...FOR THE PERIOD BEGINNING FRIDAY MORNING...CHANGES TO
THE EXTENDED WERE MAINLY INCREASING AFTERNOON/EARLY EVENING POPS
AREAWIDE IN ORDER TO HAVE AT LEAST SLIGHT CHANCES FORECAST ACROSS
MOST AREAS THROUGH THE ENTIRE PERIOD. 00Z MODELS ARE IN GOOD
AGREEMENT...WITH NO INDICATION OF ANY MECHANISM TO SCOUR OUT MID
LEVEL MOISTURE CURRENTLY OVER THE AREA. WITH THAT IN MIND...EXPECT
DIURNAL THUNDERSTORM ACTIVITY...ESPECIALLY OVER MOUNTAIN AREAS
THROUGH THE ENTIRE PERIOD.
&&

.AVIATION...FOR MCCARRAN...DRY HIGH-BASED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHERN
NEVADA...WITH OUTFLOW BOUNDARIES FROM THESE THUNDERSTORMS RESULTING
IN GUSTY CONDITIONS. DIRECTION WILL BE DEPENDANT ON LOCATION OF THE
PARENT STORM. WINDS WILL GO TO THE USUAL SOUTHWEST DIRECTION AGAIN
TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AFTERNOON THUNDERSTORMS WILL DEVELOP AGAIN AND LAST
INTO THE EARLY EVENING. THESE WILL MOSTLY HAVE VIRGA WITH THE
PRIMARY CONCERN BEING STRONG WINDS FROM THE OUTFLOWS.
&&

.FIRE WEATHER...THUNDERSTORMS WHICH FORM TODAY WILL CONTINUE TO
PRODUCE LITTLE OR NO RAINFALL BUT WILL LIKELY TO PRODUCE GUSTY
WINDS. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE SO THE THREAT
OF DRY LIGHTNING WILL BE HIGHER TODAY. DRY THUNDERSTORM COVERAGE
WILL LIKELY MEET RED FLAG CRITERIA ACROSS ESMERALDA...CENTRAL NYE
AND NORTHERN LINCOLN COUNTY SO ISSUED A RED FLAG WARNING FOR DRY
LIGHTNING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR NVZ460>462.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 18, 5:27 AM PDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 AM PDT MON MAY 18 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-190500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
527 AM PDT MON MAY 18 2009 /527 AM MST MON MAY 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

INCREASED MOISTURE WILL LEAD TO ISOLATED THUNDERSTORMS TODAY INTO
THIS EVENING. ANY THUNDERSTORMS THAT FORM WILL PRODUCE LITTLE
RAINFALL BUT MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA
WEDNESDAY THROUGH FRIDAY AS THE LOW PRESSURE SYSTEM LINGERS. THIS
SYSTEM WILL FINALLY MOVE EAST FOR THE WEEKEND...BRINGING DRIER AND
MORE STABLE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.